2013, 12(2): 939-955. doi: 10.3934/cpaa.2013.12.939

Weak solutions for generalized large-scale semigeostrophic equations

1. 

School of Engineering and Science, Jacobs University, 28759 Bremen, Germany

Received  October 2011 Published  September 2012

We prove existence, uniqueness and continuous dependence on initial data of global weak solutions to the generalized large-scale semigeostrophic equations with periodic boundary conditions. This family of Hamiltonian balance models for rapidly rotating shallow water includes the $L_1$ model derived by R. Salmon in 1985 and its 2006 generalization by the second author. The analysis is based on the vorticity formulation of the models supplemented by a nonlinear velocity-vorticity relation. The results are fundamentally due to the conservation of potential vorticity. While classical solutions are known to exist provided the initial potential vorticity is positive---a condition which is already implicit in the formal derivation of balance models, we can assert the existence of weak solutions only under the slightly stronger assumption that the potential vorticity is bounded below by $\sqrt{5}-2$ times the equilibrium potential vorticity. The reason is that the nonlinearities in the potential vorticity inversion are felt more strongly when working in weaker function spaces. Another manifestation of this effect is that point-vortex solutions are not supported by the model even in the special case when the potential vorticity inversion gains three derivatives in spaces of classical functions.
Citation: Mahmut Çalik, Marcel Oliver. Weak solutions for generalized large-scale semigeostrophic equations. Communications on Pure & Applied Analysis, 2013, 12 (2) : 939-955. doi: 10.3934/cpaa.2013.12.939
References:
[1]

M. Abramowitz and I. A. Stegun, "Handbook of Mathematical Functions With Formulas, Graphs, and Mathematical Tables,'', tenth edition, (1972).

[2]

R. A. Adams and J. J. F Fournier, "Sobolev Spaces,'', second edition, (2003).

[3]

C. Bardos, Existence et unicité de la solution de l'équation d'Euler en dimension deux,, J. Math. Anal. and Appl., 40 (1972), 769.

[4]

Y.-Z. Chen and L.-C. Wu, "Second Order Elliptic Equations and Elliptic Systems,'', AMS, (1998).

[5]

M. Çalık, M. Oliver and S. Vasylkevych, Global well-posedness for the generalized large-scale semigeostrophic equations,, {Arch. Ration. Mech. An., (2012).

[6]

C. R. Doering, J. D. Gibbon and C. D. Levermore, Weak and strong solutions of the complex Ginzburg-Landau equation,, Phys. D, 71 (1994), 285. doi: 10.1016/0167-2789(94)90150-3.

[7]

D. Gilbarg and N. S. Trudinger, "Elliptic Partial Differential Equations of Second Order,'', Springer-Verlag, (1983).

[8]

D. D. Holm, Fluctuation effects on 3D Lagrangian mean and Eulerian mean fluid motion,, Phys. D, 133 (1999), 215. doi: 10.1016/S0167-2789(99)00093-7.

[9]

D. D. Holm, J. E. Marsden and T. S. Ratiu, Euler-Poincaré equations and semidirect products with applications to continuum theories,, Adv. in Math., 137 (1998), 1. doi: 10.1006/aima.1998.1721.

[10]

E. Hopf, Elementare Bemerkungen über die Lösungen partieller Differentialgleichungen zweiter Ordnung vom elliptischen Typus,, Sitzungsber. d. Preuss. Acad. Wiss., 19 (1927), 147.

[11]

C. D. Levermore, M. Oliver and E. S. Titi, Global well-posedness for models of shallow water in a basin of varying bottom,, {Indiana Univ. Math. J.}, 45 (1996), 479.

[12]

J. Marsden and S. Shkoller, Global well-posedness for the Lagrangian averaged Navier-Stokes (LANS-$\alpha$) equations on bounded domains,, Phil. Trans R. Soc Lond. A, 359 (2001), 1449. doi: 10.1098/rsta.2001.0852.

[13]

M. Oliver, Variational asymptotics for rotating shallow water near geostrophy: A transformational approach,, {J. Fluid Mech.}, 551 (2006), 197. doi: 10.1017/S0022112005008256.

[14]

M. Oliver and S. Shkoller, The vortex blob method as a second-grade non-Newtonian fluid,, Comm. in Part. Diff. Eq., 26 (2001), 295.

[15]

M. Oliver and S. Vasylkevych, Hamiltonian formalism for models of rotating shallow water in semigeostrophic scaling,, {Discr. Cont. Dyn. Sys.}, 31 (2011), 827. doi: 10.3934/dcds.2011.31.827.

[16]

M. Oliver and S. Vasylkevych, Generalized LSG models with varying Coriolis parameter,, Geophys. Astrophys. Fluid Dyn., ().

[17]

R. Salmon, New equations for nearly geostrophic flow,, {J. Fluid Mech.}, 153 (1985), 461. doi: 10.1017/S0022112085001343.

[18]

V. I. Yudovich, Some bounds for solutions of elliptic equations,, Amer. Math. Soc. Transl. Ser. 2, 59 (1966), 229.

[19]

V. I. Yudovich, Non-stationary flow of an ideal incompressible liquid,, {Zh.\ Vychisl.\ Mat.\ i Mat.\ Fiz.}, 6 (1963), 1032.

show all references

References:
[1]

M. Abramowitz and I. A. Stegun, "Handbook of Mathematical Functions With Formulas, Graphs, and Mathematical Tables,'', tenth edition, (1972).

[2]

R. A. Adams and J. J. F Fournier, "Sobolev Spaces,'', second edition, (2003).

[3]

C. Bardos, Existence et unicité de la solution de l'équation d'Euler en dimension deux,, J. Math. Anal. and Appl., 40 (1972), 769.

[4]

Y.-Z. Chen and L.-C. Wu, "Second Order Elliptic Equations and Elliptic Systems,'', AMS, (1998).

[5]

M. Çalık, M. Oliver and S. Vasylkevych, Global well-posedness for the generalized large-scale semigeostrophic equations,, {Arch. Ration. Mech. An., (2012).

[6]

C. R. Doering, J. D. Gibbon and C. D. Levermore, Weak and strong solutions of the complex Ginzburg-Landau equation,, Phys. D, 71 (1994), 285. doi: 10.1016/0167-2789(94)90150-3.

[7]

D. Gilbarg and N. S. Trudinger, "Elliptic Partial Differential Equations of Second Order,'', Springer-Verlag, (1983).

[8]

D. D. Holm, Fluctuation effects on 3D Lagrangian mean and Eulerian mean fluid motion,, Phys. D, 133 (1999), 215. doi: 10.1016/S0167-2789(99)00093-7.

[9]

D. D. Holm, J. E. Marsden and T. S. Ratiu, Euler-Poincaré equations and semidirect products with applications to continuum theories,, Adv. in Math., 137 (1998), 1. doi: 10.1006/aima.1998.1721.

[10]

E. Hopf, Elementare Bemerkungen über die Lösungen partieller Differentialgleichungen zweiter Ordnung vom elliptischen Typus,, Sitzungsber. d. Preuss. Acad. Wiss., 19 (1927), 147.

[11]

C. D. Levermore, M. Oliver and E. S. Titi, Global well-posedness for models of shallow water in a basin of varying bottom,, {Indiana Univ. Math. J.}, 45 (1996), 479.

[12]

J. Marsden and S. Shkoller, Global well-posedness for the Lagrangian averaged Navier-Stokes (LANS-$\alpha$) equations on bounded domains,, Phil. Trans R. Soc Lond. A, 359 (2001), 1449. doi: 10.1098/rsta.2001.0852.

[13]

M. Oliver, Variational asymptotics for rotating shallow water near geostrophy: A transformational approach,, {J. Fluid Mech.}, 551 (2006), 197. doi: 10.1017/S0022112005008256.

[14]

M. Oliver and S. Shkoller, The vortex blob method as a second-grade non-Newtonian fluid,, Comm. in Part. Diff. Eq., 26 (2001), 295.

[15]

M. Oliver and S. Vasylkevych, Hamiltonian formalism for models of rotating shallow water in semigeostrophic scaling,, {Discr. Cont. Dyn. Sys.}, 31 (2011), 827. doi: 10.3934/dcds.2011.31.827.

[16]

M. Oliver and S. Vasylkevych, Generalized LSG models with varying Coriolis parameter,, Geophys. Astrophys. Fluid Dyn., ().

[17]

R. Salmon, New equations for nearly geostrophic flow,, {J. Fluid Mech.}, 153 (1985), 461. doi: 10.1017/S0022112085001343.

[18]

V. I. Yudovich, Some bounds for solutions of elliptic equations,, Amer. Math. Soc. Transl. Ser. 2, 59 (1966), 229.

[19]

V. I. Yudovich, Non-stationary flow of an ideal incompressible liquid,, {Zh.\ Vychisl.\ Mat.\ i Mat.\ Fiz.}, 6 (1963), 1032.

[1]

Igor Chueshov, Irena Lasiecka. Existence, uniqueness of weak solutions and global attractors for a class of nonlinear 2D Kirchhoff-Boussinesq models. Discrete & Continuous Dynamical Systems - A, 2006, 15 (3) : 777-809. doi: 10.3934/dcds.2006.15.777

[2]

John W. Barrett, Endre Süli. Existence of global weak solutions to Fokker-Planck and Navier-Stokes-Fokker-Planck equations in kinetic models of dilute polymers. Discrete & Continuous Dynamical Systems - S, 2010, 3 (3) : 371-408. doi: 10.3934/dcdss.2010.3.371

[3]

Yuming Chu, Yihang Hao, Xiangao Liu. Global weak solutions to a general liquid crystals system. Discrete & Continuous Dynamical Systems - A, 2013, 33 (7) : 2681-2710. doi: 10.3934/dcds.2013.33.2681

[4]

Zhenhua Guo, Mina Jiang, Zhian Wang, Gao-Feng Zheng. Global weak solutions to the Camassa-Holm equation. Discrete & Continuous Dynamical Systems - A, 2008, 21 (3) : 883-906. doi: 10.3934/dcds.2008.21.883

[5]

Xia Huang. Stable weak solutions of weighted nonlinear elliptic equations. Communications on Pure & Applied Analysis, 2014, 13 (1) : 293-305. doi: 10.3934/cpaa.2014.13.293

[6]

Scott Nollet, Frederico Xavier. Global inversion via the Palais-Smale condition. Discrete & Continuous Dynamical Systems - A, 2002, 8 (1) : 17-28. doi: 10.3934/dcds.2002.8.17

[7]

Piotr Fijałkowski. A global inversion theorem for functions with singular points. Discrete & Continuous Dynamical Systems - B, 2018, 23 (1) : 173-180. doi: 10.3934/dcdsb.2018011

[8]

Shijin Ding, Boling Guo, Junyu Lin, Ming Zeng. Global existence of weak solutions for Landau-Lifshitz-Maxwell equations. Discrete & Continuous Dynamical Systems - A, 2007, 17 (4) : 867-890. doi: 10.3934/dcds.2007.17.867

[9]

Jonatan Lenells. Weak geodesic flow and global solutions of the Hunter-Saxton equation. Discrete & Continuous Dynamical Systems - A, 2007, 18 (4) : 643-656. doi: 10.3934/dcds.2007.18.643

[10]

Shihui Zhu. Existence and uniqueness of global weak solutions of the Camassa-Holm equation with a forcing. Discrete & Continuous Dynamical Systems - A, 2016, 36 (9) : 5201-5221. doi: 10.3934/dcds.2016026

[11]

Bo Su and Martin Burger. Global weak solutions of non-isothermal front propagation problem. Electronic Research Announcements, 2007, 13: 46-52.

[12]

Zhen Lei, Yi Zhou. BKM's criterion and global weak solutions for magnetohydrodynamics with zero viscosity. Discrete & Continuous Dynamical Systems - A, 2009, 25 (2) : 575-583. doi: 10.3934/dcds.2009.25.575

[13]

Bernard Ducomet, Eduard Feireisl, Hana Petzeltová, Ivan Straškraba. Global in time weak solutions for compressible barotropic self-gravitating fluids. Discrete & Continuous Dynamical Systems - A, 2004, 11 (1) : 113-130. doi: 10.3934/dcds.2004.11.113

[14]

Chien-Hong Cho, Marcus Wunsch. Global weak solutions to the generalized Proudman-Johnson equation. Communications on Pure & Applied Analysis, 2012, 11 (4) : 1387-1396. doi: 10.3934/cpaa.2012.11.1387

[15]

Peiying Chen. Existence and uniqueness of weak solutions for a class of nonlinear parabolic equations. Electronic Research Announcements, 2017, 24: 38-52. doi: 10.3934/era.2017.24.005

[16]

Graziano Crasta, Benedetto Piccoli. Viscosity solutions and uniqueness for systems of inhomogeneous balance laws. Discrete & Continuous Dynamical Systems - A, 1997, 3 (4) : 477-502. doi: 10.3934/dcds.1997.3.477

[17]

Laura Caravenna. Regularity estimates for continuous solutions of α-convex balance laws. Communications on Pure & Applied Analysis, 2017, 16 (2) : 629-644. doi: 10.3934/cpaa.2017031

[18]

Andrei Korobeinikov, Philip K. Maini. A Lyapunov function and global properties for SIR and SEIR epidemiological models with nonlinear incidence. Mathematical Biosciences & Engineering, 2004, 1 (1) : 57-60. doi: 10.3934/mbe.2004.1.57

[19]

Risei Kano, Akio Ito. The existence of time global solutions for tumor invasion models with constraints. Conference Publications, 2011, 2011 (Special) : 774-783. doi: 10.3934/proc.2011.2011.774

[20]

Daniel Coutand, J. Peirce, Steve Shkoller. Global well-posedness of weak solutions for the Lagrangian averaged Navier-Stokes equations on bounded domains. Communications on Pure & Applied Analysis, 2002, 1 (1) : 35-50. doi: 10.3934/cpaa.2002.1.35

2016 Impact Factor: 0.801

Metrics

  • PDF downloads (1)
  • HTML views (0)
  • Cited by (2)

Other articles
by authors

[Back to Top]